Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Feel YukkY!
Dec 23, 2007

Dear Doc,

Im a 42 yr old m Pos over 10 yrs now. My Tcells are quite high (847)and undectable VL. However I feel intense fatigue with red blood shot eyes. I ve had every test in the book with all normal results except for some higher BP readings which I take Norvasc for. Is there anything that can be doned to feel somewhat normal. I wear sunglasses in stores now. Work is very tough to get through the day. I feel like a very sick person, but numbers say differently. I dont think im depresssed. I roll with the punches. What do you suggest I try or get tested for? I surely dont want to start a anti-depreesant unless it is absolutely depression. THose have a host of new side effects I dont want! In St.Pete FL

Response from Dr. Frascino

Hi,

Intense fatigue with red blood shot eyes would immediately make me wonder if you're getting adequate sleep! Sometimes something as simple as inadequate attention to basic human requirements of rest, sleep, exercise and nutrition can be the primary, or at least a contributing cause, of fatigue. Other potential causes would include medication side effects. You didn't mention if you are an antiretrovirals or not, but some of them might be contributing to your problem. You mentioned you had "every test in the book" and without reviewing the results I can't really tell exactly how extensive your workup has been. I'm assuming it included the basic evaluations for anemia, hormonal imbalances (hypogonadism, adrenal insufficiency, hypothyroidism), occult infection or malignancy, etc. I would suggest you work closely with your HIV specialist and if he can't help, consider getting a second opinion. You mentioned you don't think you are depressed. Psychological causes of fatigue are common in us virally enhanced folks. This might be related to depression, anxiety, stress or other psychological problems. If no physical cause for your fatigue can be found, you should consider an evaluation for possible psychological causes. This doesn't mean you'll have to go on antidepressants. Sometimes counseling is all that's needed. In addition to exploring these potential underlying causes of fatigue, HIV itself may cause fatigue. After all, it is a chronic viral infection that our system must fight 24/7. If after a thorough workup of all the potential underlying causes of HIV-associated fatigue has been attended to, you are still feeling your zip has been zapped, you could consider symptomatic treatment with Provigil. However, it is always better to identify and treat an underlying condition rather than treat a symptom related to that condition. Take a read through the archives of this forum to find out more about the common and not-so-common causes of HIV-associated fatigue. Make a list of potential causes to discuss with your HIV specialist. Finally, if your eyes are so bloodshot you're wearing sunglasses in stores, you should see an ophthalmologist for an evaluation.

Good luck.

Dr. Bob


Previous
Having fever and loss of appetite now..am i down with HIV? Please help! Worried sick...
Next
Re: Does Chiropractic Care Strengthen Immunity?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement